Alert archive / Montana / Winter Storm Warnings in 2009

Winter Storm Warning 10, NWS Missoula, MT

March 9, 2009Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this winter storm warning at Mar 9, 2009, 2:45 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Mar 9, 2009, 9:00 PM MDT. It was in force for 18 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2009, 2:45 PM MDT (20:45 UTC)
In effect from
Mar 9, 2009, 9:00 PM MDT
Expired
Mar 10, 2009, 3:00 PM MDT
In force
18 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 4:00 AM MDTSNOW 6Columbia Falls, MTSEVERE DRIVING CONDITIONS KALISPELL TO COLUMBIA FALLS TO CORAM IN SNOW AND BLOWING SNOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 092045
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MDT MON MAR 9 2009

.COLD AND UNSTABLE UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT
NORTH CENTRAL IDAHO AND WESTERN MONTANA THROUGH TUESDAY
AFTERNOON. A STRONG JET ASSOCIATED WITH THIS UPPER TROUGH WILL
IMPACT LOCATIONS ALONG THE MONTANA AND IDAHO BORDER THIS EVENING
THROUGH TUESDAY MORNING. LOOKOUT AND LOLO PASSES WILL BE IMPACTED. IN
ADDITION ANOTHER SURGE OF ARCTIC AIR WILL BE PULLED INTO NORTHWEST
MONTANA OVERNIGHT. THIS FRONT WILL ACT AS A FOCUSING MECHANISM FOR
INCREASED SNOW PRODUCTION...MAINLY IMPACTING LOCATIONS ALONG AND
SOUTH OF HIGHWAY 2 TO THE INTERSTATE 90 CORRIDOR.

WITH THIS ADDITIONAL SURGE OF ARCTIC AIR...INCREASING EAST WINDS
WILL PRODUCE DANGEROUS WIND CHILL READINGS COLDER THAN 20 BELOW
ZERO ACROSS THE NORTHERN FLATHEAD VALLEY AND GLACIER NATIONAL
PARK. COMBINED WITH THE STRONG WINDS WILL BE SNOWFALL THAT WILL
REDUCE VISIBILITIES ACROSS THIS AREA AS WELL.

MTZ002-003-100600-
/O.CAN.KMSO.WC.W.0001.090310T0400Z-090310T1900Z/
/O.NEW.KMSO.WS.W.0010.090310T0300Z-090310T1900Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
245 PM MDT MON MAR 9 2009

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 1 PM
MDT TUESDAY...
...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR WIND CHILLS AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 9 PM THIS EVENING TO 1 PM MDT TUESDAY. THE WIND CHILL WARNING
HAS BEEN CANCELLED.

ANOTHER SURGE OF ARCTIC AIR WILL MOVE INTO THE REGION LATE
TONIGHT THROUGH TUESDAY MORNING. DANGEROUS WIND CHILL READINGS OF
20 BELOW TO 30 BELOW ZERO CAN BE EXPECTED ALONG WITH REDUCED
VISIBILITIES FROM BLOWING SNOW. LOCATIONS IMPACTED WILL BE FLATHEAD
LAKE AND LOCATIONS NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS BLOWING SNOW AND STRONG WINDS ARE EXPECTED.
DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS.

&&

$$

IDZ005>007-MTZ001-004-100600-
/O.EXT.KMSO.WW.Y.0041.090310T0300Z-090310T1900Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-KOOTENAI/CABINET REGION-
LOWER CLARK FORK REGION-
245 PM MDT MON MAR 9 2009 /145 PM PDT MON MAR 9 2009/

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 9 PM MDT /8 PM PDT/
THIS EVENING TO 1 PM MDT /NOON PDT/ TUESDAY...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT FROM 9 PM MDT /8 PM
PDT/ THIS EVENING TO 1 PM MDT /NOON PDT/ TUESDAY. 

SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE COMMON BY TUESDAY
MORNING ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO. LOOKOUT
AND LOLO PASSES WILL SEE LOCALLY HIGHER AMOUNTS WITH WIND CHILL
READINGS AROUND 10 BELOW ZERO.

IN NORTHWEST MONTANA...THE MAIN IMPACT AREAS WILL BE LOCATIONS
ALONG AND SOUTH OF HIGHWAY 2 TO THE INTERSTATE 90
CORRIDOR...INCLUDING EVARO HILL. LOCATIONS NEAR THE IDAHO
PANHANDLE BORDER WILL SEE THE HEAVIEST AMOUNTS WITH ACCUMULATIONS
DECREASING EASTWARD.

IN NORTH CENTRAL IDAHO...THE CENTRAL AND NORTHERN CLEARWATER
MOUNTAINS AND OROFINO THROUGH COTTONWOOD WILL BE THE MAIN AREAS
IMPACTED. THE HEAVIEST AMOUNTS ARE EXPECTED NEAR THE MONTANA
IDAHO BORDER WITH NORTH FACING SLOPES RECEIVING HEAVIER
ACCUMULATIONS DUE TO OROGRAPHIC ENHANCEMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS PERIODS OF SNOW...OR BLOWING
SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
6 follow-up statements
000 
WWUS45 KMSO 100320
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
920 PM MDT MON MAR 9 2009

.A COLD AND UNSTABLE UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT
NORTH CENTRAL IDAHO AND WESTERN MONTANA THROUGH TUESDAY
AFTERNOON. THIS WEATHER SYSTEM WILL IMPACT LOCATIONS ALONG THE
MONTANA AND IDAHO BORDER THIS EVENING THROUGH TUESDAY MORNING.
LOOKOUT AND LOLO PASSES WILL BE IMPACTED. IN ADDITION ANOTHER
SURGE OF ARCTIC AIR WILL BE PULLED INTO NORTHWEST MONTANA
OVERNIGHT. THIS FRONT WILL ACT AS A FOCUSING MECHANISM FOR
INCREASED SNOW PRODUCTION...MAINLY IMPACTING LOCATIONS ALONG AND
SOUTH OF HIGHWAY 2 TO THE INTERSTATE 90 CORRIDOR.

WITH THIS ADDITIONAL SURGE OF ARCTIC AIR...INCREASING NORTH TO EAST
WINDS WILL PRODUCE DANGEROUS WIND CHILL READINGS COLDER THAN 20
BELOW ZERO ACROSS THE NORTHERN FLATHEAD VALLEY AND GLACIER NATIONAL
PARK. COMBINED WITH THE STRONG WINDS WILL BE SNOWFALL THAT WILL
REDUCE VISIBILITIES ACROSS THIS AREA AS WELL.

MTZ002-003-101100-
/O.CON.KMSO.WS.W.0010.000000T0000Z-090310T1900Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
920 PM MDT MON MAR 9 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM MDT
TUESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM MDT TUESDAY. 

ANOTHER SURGE OF ARCTIC AIR IS MOVING INTO THE AREA THIS EVENING
WITH GUSTY WINDS. SNOW IS ALSO INCREASING. DANGEROUS WIND CHILL
READINGS OF 20 BELOW TO 30 BELOW ZERO CAN BE EXPECTED ALONG WITH
REDUCED VISIBILITIES FROM BLOWING SNOW. LOCATIONS IMPACTED WILL BE
FLATHEAD LAKE AND LOCATIONS NORTH.

TOTAL SNOWFALL OF 2 TO 5 INCHES IS EXPECTED WITH LOCALLY HIGHER
AMOUNTS...WITH CONSIDERABLE BLOWING AND DRIFTING OF THE NEW SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS BLOWING SNOW AND STRONG WINDS ARE
EXPECTED. DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE
TRAVEL VERY HAZARDOUS.

&&

$$

IDZ005>007-MTZ001-004-101100-
/O.CON.KMSO.WW.Y.0041.000000T0000Z-090310T1900Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-KOOTENAI/CABINET REGION-
LOWER CLARK FORK REGION-
920 PM MDT MON MAR 9 2009 /820 PM PDT MON MAR 9 2009/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT /NOON
PDT/ TUESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT /NOON
PDT/ TUESDAY. 

SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE COMMON BY TUESDAY
MORNING ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO. LOOKOUT
AND LOLO PASSES WILL SEE LOCALLY HIGHER AMOUNTS WITH WIND CHILL
READINGS AROUND 10 BELOW ZERO.

IN NORTHWEST MONTANA...THE MAIN IMPACT AREAS WILL BE LOCATIONS
ALONG AND SOUTH OF HIGHWAY 2 TO THE INTERSTATE 90 CORRIDOR...
INCLUDING EVARO HILL. LOCATIONS NEAR THE IDAHO PANHANDLE BORDER
WILL SEE THE HEAVIEST AMOUNTS WITH ACCUMULATIONS DECREASING
EASTWARD.

IN NORTH CENTRAL IDAHO...THE CENTRAL AND NORTHERN CLEARWATER
MOUNTAINS AND OROFINO THROUGH COTTONWOOD WILL BE THE MAIN AREAS
IMPACTED. THE HEAVIEST AMOUNTS ARE EXPECTED NEAR THE MONTANA
IDAHO BORDER WITH NORTH FACING SLOPES RECEIVING HEAVIER
ACCUMULATIONS DUE TO OROGRAPHIC ENHANCEMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS PERIODS OF SNOW...OR BLOWING SNOW
WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS
AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
000 
WWUS45 KMSO 100508
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1108 PM MDT MON MAR 9 2009

.A COLD AND UNSTABLE UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT
NORTH CENTRAL IDAHO AND WESTERN MONTANA THROUGH TUESDAY
AFTERNOON. THIS WEATHER SYSTEM WILL IMPACT LOCATIONS ALONG THE
MONTANA AND IDAHO BORDER THIS EVENING THROUGH TUESDAY MORNING.
LOOKOUT AND LOLO PASSES WILL BE IMPACTED. IN ADDITION ANOTHER
SURGE OF ARCTIC AIR WILL BE PULLED INTO NORTHWEST MONTANA
OVERNIGHT. THIS FRONT WILL ACT AS A FOCUSING MECHANISM FOR
INCREASED SNOW PRODUCTION...MAINLY IMPACTING LOCATIONS ALONG AND
SOUTH OF HIGHWAY 2 TO THE INTERSTATE 90 CORRIDOR.

WITH THIS ADDITIONAL SURGE OF ARCTIC AIR...INCREASING NORTH TO
EAST WINDS WILL PRODUCE DANGEROUS WIND CHILL READINGS COLDER THAN
20 BELOW ZERO ACROSS THE NORTHERN FLATHEAD VALLEY AND GLACIER
NATIONAL PARK. COMBINED WITH THE STRONG WINDS WILL BE SNOWFALL
THAT WILL REDUCE VISIBILITIES ACROSS THIS AREA AS WELL. IN THE
SEELEY SWAN VALLEYS AND THE BUTTE REGION...WIND CHILLS WILL REMAIN
IN THE ADVISORY LEVELS. 

MTZ002-003-101315-
/O.CON.KMSO.WS.W.0010.000000T0000Z-090310T1900Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
1108 PM MDT MON MAR 9 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM MDT
TUESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM MDT TUESDAY. 

ANOTHER SURGE OF ARCTIC AIR IS MOVING INTO THE AREA THIS EVENING
WITH GUSTY WINDS. SNOW IS ALSO INCREASING. DANGEROUS WIND CHILL
READINGS OF 20 BELOW TO 30 BELOW ZERO CAN BE EXPECTED ALONG WITH
REDUCED VISIBILITIES FROM BLOWING SNOW. LOCATIONS IMPACTED WILL
BE FLATHEAD LAKE AND LOCATIONS NORTH.

TOTAL SNOWFALL OF 2 TO 5 INCHES IS EXPECTED WITH LOCALLY HIGHER
AMOUNTS...WITH CONSIDERABLE BLOWING AND DRIFTING OF THE NEW SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS BLOWING SNOW AND STRONG WINDS ARE
EXPECTED. DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE
TRAVEL VERY HAZARDOUS.

&&

$$

MTZ007-043-101315-
/O.NEW.KMSO.WC.Y.0004.090310T0508Z-090310T1900Z/
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
1108 PM MDT MON MAR 9 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL 1 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM MDT TUESDAY. 

WIND CHILL READINGS OF 10 BELOW TO 20 BELOW ZERO WILL BE COMMON
THROUGH TUESDAY MORNING. LOCATIONS ALONG THE DIVIDE WILL SEE LOCAL
READINGS NEAR 25 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IDZ005>007-MTZ001-004-101315-
/O.CON.KMSO.WW.Y.0041.000000T0000Z-090310T1900Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-KOOTENAI/CABINET REGION-
LOWER CLARK FORK REGION-
1108 PM MDT MON MAR 9 2009 /1008 PM PDT MON MAR 9 2009/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT /NOON
PDT/ TUESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT /NOON
PDT/ TUESDAY. 

SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE COMMON BY TUESDAY
MORNING ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO. LOOKOUT
AND LOLO PASSES WILL SEE LOCALLY HIGHER AMOUNTS WITH WIND CHILL
READINGS AROUND 10 BELOW ZERO.

IN NORTHWEST MONTANA...THE MAIN IMPACT AREAS WILL BE LOCATIONS
ALONG AND SOUTH OF HIGHWAY 2 TO THE INTERSTATE 90 CORRIDOR...
INCLUDING EVARO HILL. LOCATIONS NEAR THE IDAHO PANHANDLE BORDER
WILL SEE THE HEAVIEST AMOUNTS WITH ACCUMULATIONS DECREASING
EASTWARD.

IN NORTH CENTRAL IDAHO...THE CENTRAL AND NORTHERN CLEARWATER
MOUNTAINS AND OROFINO THROUGH COTTONWOOD WILL BE THE MAIN AREAS
IMPACTED. THE HEAVIEST AMOUNTS ARE EXPECTED NEAR THE MONTANA
IDAHO BORDER WITH NORTH FACING SLOPES RECEIVING HEAVIER
ACCUMULATIONS DUE TO OROGRAPHIC ENHANCEMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS PERIODS OF SNOW...OR BLOWING SNOW
WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS
AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
000 
WWUS45 KMSO 100944
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
344 AM MDT TUE MAR 10 2009

.UPPER LEVEL TROUGH AND ASSOCIATED JET CONTINUE TO TRACK ACROSS
WESTERN MONTANA THIS MORNING. AREAS OF WIDESPREAD SNOW HAVE
DEVELOPED ALONG A SURFACE FRONT ACCOMPANYING THIS SYSTEM...AND WILL
CONTINUE TO TRACK ACROSS WESTERN MONTANA THIS MORNING INTO EARLY
AFTERNOON. A SECOND ARCTIC SURGE WILL CONTINUE TO DROP WIND CHILL
READINGS TO DANGEROUS LEVELS ACROSS NORTHWEST MONTANA THROUGH THE
MORNING HOURS. ALONG THE CENTRAL AND SOUTHERN REACHES OF THE 
DIVIDE...WIND CHILL READINGS WILL ALSO BE OF CONCERN. HOWEVER...AS
THIS SURFACE FRONT MOVES THROUGH...INCREASED SNOW AND REDUCED
VISIBILITIES WILL ALSO BE PROBLEMATIC. MAIN AREA IMPACTED WILL BE
THE SEELEY LAKE REGION SOUTH TO THE HIGHWAY 200 CORRIDOR...INCLUDING
HELMVILLE AND OVANDO.

MTZ007-043-101745-
/O.CAN.KMSO.WC.Y.0004.000000T0000Z-090310T1900Z/
/O.EXB.KMSO.WW.Y.0041.090310T0944Z-090310T1900Z/
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
344 AM MDT TUE MAR 10 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM MDT THIS
AFTERNOON...
...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND WIND CHILL...WHICH IS IN EFFECT UNTIL 1
PM MDT THIS AFTERNOON. THE WIND CHILL ADVISORY HAS BEEN CANCELLED.

SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED OVER THE SEELEY
LAKE...POTOMAC AND HELMVILLE REGIONS BY EARLY AFTERNOON. THE MAIN
AREA IMPACTED WILL BE FROM SEELEY LAKE SOUTH TO THE HIGHWAY 200
CORRIDOR...INCLUDING POTOMAC...HELMVILLE AND OVANDO. 

IN ADDITION...WIND CHILL READINGS OF 10 BELOW TO 20 BELOW ZERO
WILL BE COMMON THROUGH THIS MORNING. LOCATIONS ALONG THE DIVIDE
WILL SEE LOCAL READINGS NEAR 25 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING
SNOW...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

&&

$$

MTZ002-003-101745-
/O.CON.KMSO.WS.W.0010.000000T0000Z-090310T1900Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
344 AM MDT TUE MAR 10 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM MDT THIS
AFTERNOON...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM MDT THIS
AFTERNOON. 

TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES WITH LOCALLY HIGHER
AMOUNTS. CONSIDERABLE BLOWING AND DRIFTING SNOW REDUCING
VISIBILITIES WILL ALSO OCCUR THROUGH THE MORNING. DANGEROUS WIND
CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO CAN ALSO BE EXPECTED.
LOCATIONS IMPACTED WILL BE FLATHEAD LAKE AND LOCATIONS NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS BLOWING SNOW AND STRONG WINDS ARE
EXPECTED. DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE
TRAVEL VERY HAZARDOUS.

&&

$$

IDZ005>007-MTZ001-004-101745-
/O.CON.KMSO.WW.Y.0041.000000T0000Z-090310T1900Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-KOOTENAI/CABINET REGION-
LOWER CLARK FORK REGION-
344 AM MDT TUE MAR 10 2009 /244 AM PDT TUE MAR 10 2009/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT /NOON
PDT/ THIS AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT /NOON
PDT/ THIS AFTERNOON.

TOTAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE COMMON THIS MORNING
ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO. LOOKOUT AND LOLO
PASSES WILL SEE LOCALLY HIGHER AMOUNTS WITH WIND CHILL READINGS
AROUND 10 BELOW ZERO.

IN NORTHWEST MONTANA...THE MAIN IMPACT AREAS WILL BE LOCATIONS
ALONG AND SOUTH OF HIGHWAY 2 TO THE INTERSTATE 90 CORRIDOR...
INCLUDING EVARO HILL. LOCATIONS NEAR THE IDAHO PANHANDLE BORDER
WILL SEE THE HEAVIEST AMOUNTS WITH ACCUMULATIONS DECREASING
EASTWARD.

IN NORTH CENTRAL IDAHO...THE CENTRAL AND NORTHERN CLEARWATER
MOUNTAINS AND OROFINO THROUGH COTTONWOOD WILL BE THE MAIN AREAS
IMPACTED. THE HEAVIEST AMOUNTS ARE EXPECTED NEAR THE MONTANA
IDAHO BORDER WITH NORTH FACING SLOPES RECEIVING HEAVIER
ACCUMULATIONS DUE TO OROGRAPHIC ENHANCEMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS PERIODS OF SNOW...OR BLOWING SNOW
WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS
AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$
000 
WWUS45 KMSO 101741
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1141 AM MDT TUE MAR 10 2009

MTZ002-003-101900-
/O.CON.KMSO.WS.W.0010.000000T0000Z-090310T1900Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
1141 AM MDT TUE MAR 10 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM MDT THIS
AFTERNOON...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM MDT THIS
AFTERNOON. 

TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES WITH LOCALLY HIGHER
AMOUNTS. CONSIDERABLE BLOWING AND DRIFTING SNOW REDUCING
VISIBILITIES WILL ALSO OCCUR THROUGH THE MORNING. DANGEROUS WIND
CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO CAN ALSO BE EXPECTED.
LOCATIONS IMPACTED WILL BE FLATHEAD LAKE AND LOCATIONS NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS BLOWING SNOW AND STRONG WINDS ARE
EXPECTED. DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE
TRAVEL VERY HAZARDOUS.

&&

$$

IDZ005>007-MTZ001-004-007-043-101900-
/O.CON.KMSO.WW.Y.0041.000000T0000Z-090310T1900Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-KOOTENAI/CABINET REGION-
LOWER CLARK FORK REGION-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
1141 AM MDT TUE MAR 10 2009 /1041 AM PDT TUE MAR 10 2009/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT /NOON
PDT/ THIS AFTERNOON...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM MDT /NOON
PDT/ THIS AFTERNOON. 

SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED OVER THE SEELEY
LAKE...POTOMAC AND HELMVILLE REGIONS BY EARLY AFTERNOON. THE MAIN
AREA IMPACTED WILL BE FROM SEELEY LAKE SOUTH TO THE HIGHWAY
200 CORRIDOR...INCLUDING POTOMAC...HELMVILLE AND OVANDO.

IN ADDITION...WIND CHILL READINGS OF 10 BELOW TO 20 BELOW ZERO
WILL BE COMMON THROUGH THIS MORNING. LOCATIONS ALONG THE DIVIDE
WILL SEE LOCAL READINGS NEAR 25 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...BLOWING
SNOW...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

&&

$$
000 
WWUS45 KMSO 101858
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1258 PM MDT TUE MAR 10 2009

IDZ005>007-MTZ001-004-007-043-102000-
/O.EXP.KMSO.WW.Y.0041.000000T0000Z-090310T1900Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-KOOTENAI/CABINET REGION-
LOWER CLARK FORK REGION-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
1258 PM MDT TUE MAR 10 2009 /1158 AM PDT TUE MAR 10 2009/

...WINTER WEATHER ADVISORY WILL EXPIRE AT 1 PM MDT /NOON PDT/
THIS AFTERNOON...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT 1 PM MDT /NOON PDT/
THIS AFTERNOON. 

BANDED SNOW SHOWERS WILL CONTINUE TO BE PRESENT ACROSS THE REGION
DURING THIS AFTERNOON...HOWEVER LITTLE OR NO ADDITIONAL SNOW
ACCUMULATION IS ANTICIPATED.

$$

MTZ002-003-102100-
/O.EXT.KMSO.WS.W.0010.000000T0000Z-090310T2100Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
1258 PM MDT TUE MAR 10 2009

...WINTER STORM WARNING NOW IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

THE WINTER STORM WARNING IS NOW IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON. 

CONSIDERABLE BLOWING AND DRIFTING SNOW REDUCING VISIBILITIES WILL
CONTINUE THROUGH THE AFTERNOON. DANGEROUS WIND CHILL READINGS OF
20 BELOW TO 30 BELOW ZERO CAN ALSO BE EXPECTED. LOCATIONS IMPACTED
INCLUDE FLATHEAD LAKE AND LOCATIONS NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS BLOWING SNOW AND STRONG WINDS ARE
EXPECTED. DANGEROUS WIND CHILLS ARE ALSO POSSIBLE. THIS WILL MAKE
TRAVEL VERY HAZARDOUS.

&&

$$
000 
WWUS45 KMSO 102047
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
247 PM MDT TUE MAR 10 2009

MTZ002-003-102200-
/O.EXP.KMSO.WS.W.0010.000000T0000Z-090310T2100Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
247 PM MDT TUE MAR 10 2009

...WINTER STORM WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON...

THE WINTER STORM WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON. 

SURFACE WINDS HAVE WEAKENED SIGNIFICANTLY THROUGHOUT THE WARNED
AREA DURING THE PAST SEVERAL HOURS...WITH THE THREAT OF BLOWING
SNOW AND DANGEROUSLY COLD WIND CHILLS DIMINISHING. SNOW SHOWERS
MAY LINGER THROUGH SUNSET...HOWEVER LITTLE OR NO ACCUMULATION IS
ANTICIPATED.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Mar 9, 9:56 AM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 9, 9:56 AM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
956 AM MDT MON MAR 9 2009

.UPDATE...INCREASED WIND SPEEDS AND TWEAKED DIRECTIONS IN THE
NORTHERN FLATHEAD VALLEY...MISSOULA VALLEY...AND THE THOMPSON
FALLS AREA. ALSO INCREASED THE POTENTIAL FOR SNOW IN THE GLACIER
PARK AREA.

&&

.DISCUSSION...A STRONG SURFACE PRESSURE GRADIENT IS CREATING
STRONG WINDS IN EAST/WEST ORIENTED VALLEYS IN NORTHWEST MONTANA
BRINGING IN COLD AIR FROM EAST OF THE DIVIDE. THIS GRADIENT WILL START
TO RELAX THIS AFTERNOON ALLOWING WINDS TO CALM DOWN. CANYONS
SUSCEPTIBLE TO STRONG WINDS SUCH AS BADROCK AND HELLGATE WILL SEE
WINDS GUSTING IN EXCESS OF 20 MPH THROUGH EARLY AFTERNOON. LOW
TEMPERATURES WILL ALSO COMBINE TO CREATE DANGEROUSLY COLD WIND
CHILLS...WITH WIND CHILL ADVISORIES CONTINUING ALONG AND JUST
WEST OF THE DIVIDE THROUGH EARLY AFTERNOON. LOW LEVEL MOISTURE IS
CONTINUING TO MOVE ACROSS WASHINGTON AND INTO WESTERN MONTANA THIS
MORNING AND AFTERNOON. THIS LIFTING OVER THE COLD AND ENHANCED BY
THE TERRAIN IN NORTHWEST MONTANA WILL CREATE THE POTENTIAL OF
ACCUMULATING SNOWFALL IN THE HIGHER ELEVATIONS AND PASSES.

&&

.AVIATION...COLD UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT NORTH
CENTRAL IDAHO AND WESTERN MONTANA AIRFIELDS OVER THE NEXT 24
HOURS. SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY ALONG THE
MONTANA AND IDAHO BORDER THIS EVENING AND CONTINUE THROUGH EARLY
TUESDAY MORNING. HIGHER TERRAIN AND PASSES WILL BE OBSCURED ALONG
WITH DECREASED VISIBILITIES FROM MODERATE SNOW. KGPI WILL ALSO SEE
ANOTHER SURGE OR ARCTIC AIR LATE THIS EVENING CREATING GUSTY EAST
WINDS AND DANGEROUS WIND CHILLS. THE WINDS WILL INCREASE AROUND 03Z
AND CONTINUE OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 417 AM MDT MON MAR 9 2009/

DISCUSSION...COLD UNSTABLE UPPER LEVEL TROUGH WILL CONTINUE TO
IMPACT THE INTER-MOUNTAIN REGION TODAY. AFTER SUNRISE...THE
ATMOSPHERE WILL BECOME MORE UNSTABLE AND SEE AN INCREASE IN SHOWER
ACTIVITY THROUGH THE DAY. WITH AN OCCLUDED FRONT DRAPED ALONG THE
CONTINENTAL DIVIDE...THE WIND CHILL ADVISORY WILL CONTINUE THROUGH
MID TO LATE MORNING BEFORE TEMPERATURES RISE ENOUGH THAT THEY ARE
NO LONGER A THREAT.

THIS EVENING THROUGH TUESDAY MORNING NORTH CENTRAL IDAHO AND
WESTERN MONTANA WILL BE UNDER THE INFLUENCE OF A JET ON THE BACK
SIDE OF THE UPPER TROUGH. THE MAIN AREA IMPACTED WILL BE RIGHT
ALONG THE MONTANA AND IDAHO BORDER WHERE MODERATE SNOW
ACCUMULATIONS ARE EXPECTED. IN ADDITION...ANOTHER SURGE OF ARCTIC
AIR WILL MOVE WEST OF THE DIVIDE AND INCREASE WINDS ACROSS GLACIER
NATIONAL PARK AND THE NORTHERN FLATHEAD VALLEY. THESE TWO
SCENARIOS HAVE PROMPTED THE ISSUANCE OF MORE WINTER WEATHER
HEADLINES...PLEASE SEE SECTION BELOW FOR DETAILS.

TUESDAY NIGHT THE UPPER TROUGH WILL FINALLY PUSH OFF TO THE EAST
KEEPING A NORTHWEST UPPER LEVEL FLOW OVER THE REGION...BUT DRIER
AIR ALOFT MOVING IN. WITH SURFACE HIGH PRESSURE BUILDING IN
OVERNIGHT AND MOST LOCATIONS RECEIVING SNOWFALL THROUGH TUESDAY
AFTERNOON...THE POTENTIAL FOR VERY COLD LOW TEMPERATURES EXISTS
FOR WEDNESDAY MORNING...APPROACHING SOME RECORD LOWS. THIS WILL
CONTINUE TO BE MONITORED AS ANY RESIDUAL MOISTURE IN THE UPPER
LEVEL FLOW CAN MAKE OR BREAK THESE TEMPERATURES.

NORTHWEST FLOW WITH A BRIEF AND RELATIVELY FLAT RIDGE WILL OCCUR
WEDNESDAY THROUGH FRIDAY. WHILE THIS WEATHER PATTERN TYPICALLY
PRODUCES MOUNTAIN SHOWERS...A CONTINUED LACK OF MOISTURE WILL MAKE
PRECIPITATION NON-EXISTENT. TEMPERATURES HOWEVER WILL REMAIN BELOW
NORMAL FOR THIS TIME OF YEAR. MODELS BEGIN TO SIGNIFICANTLY DIVERGE IN
THEIR SOLUTIONS WITH THE GFS PUSHING AN UPPER LEVEL TROUGH OF LOW
PRESSURE THROUGH THE NORTHERN ROCKIES SATURDAY NIGHT INTO SUNDAY.
THE ECMWF IS SLOWER WITH THE UPPER TROUGH PASSAGE ON SUNDAY. DUE
TO TIMING AND UPPER LEVEL FEATURE DIFFERENCES...HAVE TRENDED
PRECIPITATION CHANCES TOWARD CLIMATOLOGY UNTIL A MORE CONSISTENT
SOLUTION BECOMES APPARENT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM MDT
     TUESDAY FOR KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.

     WIND CHILL WARNING FROM 10 PM THIS EVENING TO 1 PM MDT TUESDAY
     FOR FLATHEAD/MISSION VALLEYS-WEST GLACIER REGION.

     WIND CHILL ADVISORY UNTIL 1 PM MDT THIS AFTERNOON FOR
     BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-WEST
     GLACIER REGION.

ID...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 8 AM PDT
     TUESDAY FOR NORTHERN CLEARWATER MOUNTAINS-
     OROFINO/GRANGEVILLE REGION-SOUTHERN CLEARWATER MOUNTAINS.

&&

UPDATE...LOEFFELBEIN
PREVIOUS DISCUSSION....MEAD/DE ROSA
AVIATION...MEAD
Hazardous weather outlook, Mar 8, 10:04 PM MDT, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1004 PM MDT SUN MAR 8 2009

MTZ003-091800-
FLATHEAD/MISSION VALLEYS-
1004 PM MDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TONIGHT AND MONDAY

STRONG NORTHEAST WINDS WITH COLD TEMPERATURES WILL PRODUCE WIND
CHILL FACTORS 5 TO 10 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

COLD WIND CHILL FACTORS BELOW ZERO ARE EXPECTED ONCE AGAIN MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:45 AM MDTWind Chill WarningMSOFlathead, Lake, Sanders10 hr
Mar 9, 4:45 AM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 4 more32 hr

Nearby

Winter Storm Warnings in Montana, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.